Virginia, 2009Damaging Winds in Virginia, July 25, 2009
July 25, 2009 · NWS LWX · 2 events in 2 counties and zones
Scattered showers and thunderstorms developed ahead of a cold front. There was enough instability during the afternoon for a couple thunderstorms to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed ahead of a cold front. There was enough instability during the afternoon for a couple thunderstorms to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 2:17 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 25, 2:17 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT SAT JUL 25 2009
.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE ACROSS THE MID ATLANTIC OVERNIGHT.
A COLD FRONT WILL APPROACH THE REGION FROM THE OHIO VALLEY ON
SUNDAY...AND MOVE SLOWLY ACROSS THE AREA THROUGH MONDAY TRIGGERING
SCATTERED SHOWERS AND THUNDERSTORMS. THE AIRMASS WILL REMAIN MOIST
AND UNSTABLE THROUGH NEXT WEEK...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
18Z SFC ANALYSIS SHOWS LOPRES OVER UPPER GREAT LAKES WITH ATTENDANT
COLD FRONT STRETCHING SWD INTO WRN OH AND TN VALLEYS. A PREFRONTAL
TROUGH ASSOCIATED WITH AN OUTFLOW BOUNDARY FROM THIS MORNINGS
DECAYING MCS IS CURRENTLY DRAPED OVER THE CENTRAL APPALACHIANS.
LATEST SAT/RADAR IMAGERY LOOP SHOWS ANOTHER DEVELOPING MCS JUST
AHEAD OF THE COLD FRONT IN OH VLY WHILE SCT SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ALONG THE PRESSURE TROUGH THIS
AFTERNOON. EXPECT SCT SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE
POTOMAC HIGHLANDS THROUGHOUT THE AFTERNOON. THIS ACTIVITY WILL HAVE
A HARD TIME PROGRESSING E OF THE BLUE RIDGE WITH LESS FORCING
FURTHER DOWNSTREAM. HOWEVER...ENOUGH INSTABILITY (1000-1500 J/KG
SBCAPE) WILL BE PRESENT FOR ISO SHOWERS/STORMS TO MOVE E OF THE MTS
LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. BIG QUESTION IS HOW
THE MCS OVER THE OH VLY WILL EVOLVE AS IT MOVES EWD TONIGHT. CURRENT
THINKING IS CONVECTION WILL HAVE A HARD TIME HOLDING UP AS IT
CROSSES THE APPALACHIANS LATE THIS EVENING. IF IT HOLDS TOGETHER...
POPS MAY NEED TO BE INCREASED FOR TONIGHT.
A WARM AND MUGGY NIGHT IS IN STORE FOR THE AREA...ESPECIALLY E OF
THE BLUE RIDGE WITH MIN TEMPS RANGING FROM THE MID 60S OVER THE
POTOMAC HIGHLANDS TO LOW 70S ALONG THE I-95 CORRIDOR.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
COLD FRONT OVER OH VLY WILL SLOWLY APPROACH THE AREA EARLY SUN
BEFORE STALLING ACROSS THE AREA LATE IN THE DAY. PREFRONTAL TROUGH
AND COLD FRONT IS EXPECTED TO PROVIDE A FOCUS FOR ROUNDS OF SHOWERS
AND TSTMS SUN. DEPENDING ON HOW MUCH DAYTIME DESTABILIZATION CAN
OCCUR IN THE MORNING...SVR WX COULD BE POSSIBLE DURING THE AFTERNOON
WITH BULK SHEAR VALUES OF 35-40 KT LOCATED IN A WARM MOIST AIRMASS.
HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREATS...ESPECIALLY E
OF THE BLUE RIDGE. MAX TEMPS WILL BE SIMILAR TO TODAY IF NOT A FEW
DEGREES BELOW WITH MORE CLD COVER TOMORROW...IN THE 80S TO AROUND
90F.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LONGWAVE TROUGH STRETCHING FROM THE CENTRAL GREAT LAKES TO THE GULF
STATES WILL SHIFT WESTWARD BY LATE TUESDAY/EARLY WEDNESDAY.
SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING WARM AND MOIST AIR
NORTHWARD FROM THE GULF OF MEXICO THROUGH NEXT WEEK.
WEAK COLD FRONT WILL CONTINUE NEAR THE CHESAPEAKE BAY MONDAY AND
TUESDAY...BEFORE DISSIPATING BY WEDNESDAY. THIS FEATURE WILL BE THE
PRIMARY FOCUS FOR SHOWERS AND THUNDERSTORMS SUNDAY EVENING AND AGAIN
MONDAY AFTERNOON AND EVENING. MODELS ARE PROGGING GOOD SURFACE
INSTABILITY ACROSS AREAS EAST OF THE INTERSTATE 95 CORRIDOR ON
MONDAY. IN ADDITION...SOME SUPPORT IN THE FORM OF THE RRQ OF A 250KT
JET STREAK WILL BE IN PLACE. HOWEVER...STRONG MID LEVEL FORCING IS
NOT NOTED.
A LEE TROUGH WILL CONTINUE ACROSS THE CWFA FOR THE REMAINDER OF THE
WEEK. THE ATMOSPHERE WILL REMAIN MOIST/UNSTABLE THROUGH THE
REMAINDER OF THE WEEK...THEREFORE CONDUCIVE FOR AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS. ANY CONVECTION SHOULD FOCUS ALONG THE LEE
TROUGH OR ANY OTHER MESOSCALE BOUNDARIES.
A COLD FRONT WILL BEGIN TO APPROACH FROM THE OHIO VALLEY BY THE
WEEKEND.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS THRU THIS EVENING WITH ONLY ISO SHOWERS/TSTMS
EXPECTED THRU THIS EVENING. S/SELY WINDS GUSTING TO 20 KT THIS
AFTERNOON WILL CONT THRU SUNSET. EXPECT PATCHY BR FORMATION LATE
TONIGHT MAINLY ACROSS CHO/MRB.
A COLD FRONT WILL APPROACH THE REGION SUN WITH ANOTHER ROUND OF
SHOWERS AND TSTMS MAINLY IN THE AFTERNOON. COVERAGE WILL BE MORE
WIDESPREAD THAN TODAY AND HAVE INCLUDED A CB GROUP TO ACCOUNT FOR
THIS AFTER 17Z SUN.
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE
AFTERNOON AND EVENING HOURS EACH DAY NEXT WEEK...TEMPORARILY
REDUCING CIGS/VSBYS TO SUB VFR. PATCHY MVFR FOG IS POSSIBLE DURING
THE OVERNIGHT HOURS...ESPECIALLY ACROSS AREAS THAT RECEIVE RAINFALL.
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH THE MID ATLANTIC
LATE SUNDAY INTO MONDAY...WITH SW/S WINDS SHIFTING BRIEFLY TO THE
WEST ON MONDAY. HOWEVER...SOUTHERLY FLOW WILL PERSIST FOR THE
REMAINDER OF THE WEEK.
&&
.MARINE...
SCA IS IN EFFECT FOR ALL ZONES THRU 00Z TONIGHT WITH GUSTS AROUND 20
KT THRU EARLY THIS EVENING. WIND GUSTS SHOULD RELAX A BIT AFTER
SUNSET...BUT SLY CHANNELING UP THE BAY WILL PROVIDE A CONTINUATION
OF 20 KT GUSTS ALONG THE MAIN CHES BAY AND LOWER TIDAL POTOMAC.
THEREFORE SCA REMAIN IN EFFECT FOR MARINE ZONES PRONE TO CHANNELING.
DECIDED TO HOLD OFF ON CONTINUING THE SCA ON SUN. CONDITIONS
WILL BE MARGINAL ACROSS ALL MARINE ZONES. FUTURE SHIFTS MAY DECIDE
TO CONT SCA TOMORROW IF CONFIDENCE INCREASES OVER TIME. A COLD
FRONT WILL STALL W OF THE WATERS SUN...WITH SHOWERS AND TSTMS
DEVELOPING AHEAD OF THE FRONT DURING THE AFTERNOON. SOME STORMS
WILL BE CAPABLE OF PRODUCING SPECIAL MARINE WARNING CONDITIONS.
SOUTHERLY CHANNELING UP THE BAY IS LIKELY SUNDAY EVENING THROUGH
MONDAY EVENING. MODEL FORECAST SOUNDINGS DO INDICATE THE POTENTIAL
FOR SOME SCA GUST POTENTIAL...BUT FOR NOW WILL KEEP VALUES CAPPED AT
AROUND 15 KT.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS ARE RUNNING AROUND HALF A FOOT TO AROUND ONE FOOT ABOVE
NORMAL. CBOFS AND EXTRATROPICAL MODEL FORECASTS KEEP WATER LEVEL
FORECASTS BELOW ANY CRITICAL VALUES AT THIS TIME.
HOWEVER...PERSISTENT SOUTHERLY/SOUTHEASTERLY FLOW WILL LIKELY
MAINTAIN THE SLIGHTLY ELEVATED WATER LEVELS THROUGH MUCH OF NEXT
WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
535-536-538>542.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR ANZ531>534-537-
543.
&&
KLEIN/LISTEMAAHazardous weather outlook, Jul 25, 2:27 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT SAT JUL 25 2009
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
327 PM EDT SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THIS EVENING FOR THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. THE SMALL CRAFT
ADVISORY CONTINUES THROUGH LATE TONIGHT FOR THE MAIN CHANNEL OF
THE BAY FROM POOLES ISLAND TO SMITH POINT...ALONG WITH THE LOWER
TIDAL POTOMAC RIVER AND THE TANGIER SOUND AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE OUTLOOK
AREA ON SUNDAY AND AGAIN ON MONDAY. A FEW STORMS MAY BECOME SEVERE
EACH AFTERNOON AND EVENING.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SUNDAY EVENING
THROUGH MONDAY EVENING...MAINLY ACROSS THE MAIN CHANNEL OF THE
CHESAPEAKE BAY.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT COULD BE NECESSARY
SUNDAY AND MONDAY AFTERNOONS.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
327 PM EDT SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE OUTLOOK
AREA ON SUNDAY AND MONDAY. A FEW STORMS MAY BECOME SEVERE EACH AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT COULD BE NECESSARY
SUNDAY AFTERNOON.
In the hours before
Special weather statement, Jul 25, 3:50 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT SAT JUL 25 2009
MDZ003-004-WVZ052-252115-
WASHINGTON MD-FREDERICK MD-BERKELEY WV-
450 PM EDT SAT JUL 25 2009
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK AND BERKELEY
COUNTIES...
AT 449 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF FALLING WATERS IN NORTHEAST BERKELEY COUNTY WEST VIRGINIA...
MOVING EAST AT 25 MPH.
LOCATIONS LIKELY BE AFFECTED BY THIS STORM INCLUDE FALLING WATERS...
FAIRPLAY...AND SAINT JAMES.
WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE
PONDING OF WATER ON ROADWAYS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
SMZ
Thunderstorm Wind, Shenandoah
- When
- July 25, 3:50 PM EST
- Where
- Shenandoah County, 1.65 mi NE of New Market
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.667, -78.649
A roof was blown off a building and several mature trees were down. Storm survey determined that damage was a result of a microburst with winds up to 70 mph.
Thunderstorm Wind, Culpeper
- When
- July 25, 6:04 PM EST to 6:09 PM EST
- Where
- Culpeper County, 2.21 mi E of White Shop to 2.34 mi SSE of Culpeper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.436, -78.030
Trees were down along with a highway sign near Route 15 and Route 29.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 25, 20091 injured · $2.1 million · 1.5 in hail · 19 events
- Tornado in New York, July 25, 2009$2.0 million · EF1 · 1 event
- Hail and Damaging Winds in New York, July 25, 2009$108,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2009$95,000 · 65 kt wind · 5 events
- Tornado in New York, July 25, 2009$75,000 · EF0 · 1 event
- Hail and Damaging Winds in Kentucky, July 25, 2009$31,000 · 1 in hail · 12 events
- Hail and Damaging Winds in West Virginia, July 25, 20092 injured · $2,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, July 25, 2009$20,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 25, 2009$21,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Kentucky, July 25, 2009$14,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 25, 200950 kt wind · 12 events
- Damaging Winds in Pennsylvania, July 25, 2009$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188081, 189007.